Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 12, NWS Pocatello, ID

April 8, 2018

NWS Pocatello, ID issued this wind advisory at Apr 8, 2018, 2:19 AM MDT. It took effect at Apr 8, 2018, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2018, 2:19 AM MDT (08:19 UTC)
In effect from
Apr 8, 2018, 11:00 AM MDT
Expired
Apr 8, 2018, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

548 
WWUS75 KPIH 080819
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
219 AM MDT Sun Apr 8 2018

IDZ017-020-021-082100-
/O.NEW.KPIH.WI.Y.0012.180408T1700Z-180409T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
219 AM MDT Sun Apr 8 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* IMPACTS/TIMING...Increasing winds are expected this morning
  through early evening with peak intensity expected during the
  afternoon. Periods of blowing dust will reduce visibility along
  your travels. 

* WINDS...Winds of 30 mph with gusts of 40 to 50 mph.

* LOCATIONS...I-84 from Burley to the interchange, I-86 from the 
  interchange to Pocatello, I-15 from Pocatello to Roberts, 
  Rupert, Heyburn, Idaho Falls, Rexburg, INL, Craters of the Moon

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. 

&&

$$
NP/DMH
2 follow-up statements
416 
WWUS75 KPIH 082005
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
205 PM MDT Sun Apr 8 2018

IDZ017-020-021-090100-
/O.CON.KPIH.WI.Y.0012.000000T0000Z-180409T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
205 PM MDT Sun Apr 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong winds will create difficult driving
  conditions. Winds will diminish this evening. 

* WINDS...Winds of 30 mph with gusts of 40 to 50 mph.

* LOCATIONS...I-84 and I-86 from Burley to Pocatello, I-15 from
  Pocatello to Roberts. U.S. Highway 20 from Idaho Falls to Arco,
  U.S. Highway 26 from Blackfoot to Arco. Including Rupert,
  Heyburn, Idaho Falls, Pocatello, Shoshone, Fort Hall, Rexburg,
  Blackfoot, INL, Craters of the Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles.

&&

$$
607 
WWUS75 KPIH 090051
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
651 PM MDT Sun Apr 8 2018

IDZ017-020-021-090200-
/O.EXP.KPIH.WI.Y.0012.000000T0000Z-180409T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
651 PM MDT Sun Apr 8 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have begun to drop below advisory criteria and thus the 
Wind Advisory will be allowed to expire at 7 PM MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 7, 9:57 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 7, 9:57 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
957 PM MDT Sat Apr 7 2018

.SHORT TERM...Tonight through Sunday night. Quick update this
evening to expire the wind advisory for the Snake River Plain. The
rest of the forecast looks good. Am not in a hurry to drop the Flood
Watch given the thunderstorm activity this evening. We will allow
the mid-shift the honors. See previous discussion below. Huston

Widespread rain is exiting the region. Hi resolution models continue
to show scattered thunderstorms developing this afternoon. Would
normally think with all of the rain and low clouds around that there
would be no way that we would get unstable enough. However, the
widespread rain and the low cloud cover is moving east very fast, so
maybe the hi resolution models are not totally out to lunch. We have
very strong winds off the surface which will have an opportunity to
mix down to the surface late this afternoon into the evening. A wind
advisory is in place for the Snake Plain with the Arco Desert
standing the best chance of reaching advisory levels. Meanwhile,
thunderstorms will not have to grow to a very deep depth to tap into
this wind and bring severe thunderstorm winds to the surface. So,
could be a very "interesting" late afternoon and evening.

And then there's the flood potential. With some exceptions, as a
whole rainfall amounts look much lighter than forecasted.
Entertained the thought of dropping the flood watches. However, we
still have the thunderstorms to move through the region which may
deposit significant rainfall. High flows on area streams and creeks
are still possible.

Colder air works into the region behind the cold front and showers
remain possible on Sunday especially for the high country. Could see
1 to 3 inches of snow above 6000 feet. The colder air should ease
the flood threat to diminish for a day or two as we head into early
next week. Winds will be gusty on Sunday, and a wind advisory for
the Snake Plain may be necessary. Valle

.LONG TERM...Monday Through Saturday. With an active weather day to
monitor today, largely blended the ongoing long term forecast with
the latest guidance, which resulted in no major changes. Ridging
will grant the region dry conditions Mon into Tues afternoon, before
a weak disturbance brings a chance of rain and snow showers from
west to east across SE Idaho Tues eve into Wed morning. Showers may
linger in the mntns Wed eve before a stronger storm system and cold
front push across the area Thurs, possibly lingering into Fri.
Continuing to watch Thurs afternoon/eve for a possible high wind
event with attendant risk for blowing dust. Model runs today backed
off ever so slightly on the wind, but it is not unusual to see
fluctuations this far out and will continue to monitor overall model
trends in the coming days. Forecast confidence is low Fri and Sat.
We should trend drier as Thursday's system pushes east into the
Plains, but a fair amount of moisture remains in the model guidance.
Overall, Thursday's system looks like the strongest one for next
week. Thurs-Sat look significantly cooler behind the front. -
KSmith/Valle
&&

.AVIATION...Area of widespread light rain that affected most
terminals this morning diminished/pushed east a couple hours ahead
of schedule, which should allow all TAF sites to trend back
toward VFR for the rest of the afternoon, tonight, and Sun
morning. Precip should end at KDIJ soon. Greatest concerns for
this afternoon into Sunday will be strong winds, especially at
KBYI/KPIH/KIDA, and the threat of isolated t-storms this
afternoon/eve. Any t-storm that affects a terminal will be capable
of producing strong, gusty, and erratic winds potentially in
excess of 50 knots. TAF amendments are possible as we closely
monitor this activity. Regional strong/gusty winds look likely to
continue Sun afternoon/eve as well. - KSmith/Valle
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IDZ018-019-023>025-031.
&&

In the hours before

Local storm report, Apr 7, 8:29 PM MDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
829 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 WSW IDAHO FALLS       43.48N 112.08W
04/07/2018  M1.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

&&

MH
Local storm report, Apr 7, 8:57 PM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
857 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     6 W DRIGGS              43.73N 111.23W
04/07/2018  U0 MPH           TETON              ID   SOCIAL MEDIA

            KNOCKED OUT POWER.

&&

MH
Special weather statement, Apr 7, 9:12 PM MDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
912 PM MDT SAT APR 7 2018

IDZ023-025-080330-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
912 PM MDT SAT APR 7 2018

...LINE OF THUNDERSTORMS PASSING SOUTHEAST THROUGH THE BEAR LAKE
REGION THROUGH 930 PM MDT...

At 909 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 9 miles southwest of Afton to Montpelier to 10 miles
southwest of Saint Charles, moving southeast at 35 mph.

Strong gusty winds and brief heavy rain are possible as these storms
move southeast into Wyoming and Utah through 930 PM MDT.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Border Summit,
Geneva, Fish Haven, Geneva Summit and Pegram.

LAT...LON 4200 11158 4232 11127 4273 11105 4200 11105
TIME...MOT...LOC 0309Z 284DEG 31KT 4268 11110 4233 11129 4203 11157

Huston
Local storm report, Apr 8, 12:42 AM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1242 AM MDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST ROCKY POINT HWY 30      42.19N 111.20W
04/07/2018  M70 MPH          BEAR LAKE          ID   MESONET

            MESONET STATION ITD37, ROCKY POINT HWY 30.

0801 PM     TSTM WND GST     DRIGGS AIRPORT          43.74N 111.09W
04/07/2018  M56 MPH          TETON              ID   AWOS

            AWOS STATION DIJ, DRIGGS AIRPORT.

0654 PM     TSTM WND GST     POTTER BUTTE            43.23N 113.57W
04/07/2018  M54 MPH          BLAINE             ID   MESONET

            MESONET STATION PBUI1, POTTER BUTTE.

0930 PM     NON-TSTM WND GST IDAHOME INTERCHANGE ITD 42.41N 113.32W
04/07/2018  M53 MPH          CASSIA             ID   MESONET

            MESONET STATION ITD48, IDAHOME INTERCHANGE
            ITD I-84.

1139 PM     NON-TSTM WND GST MOBURG CANYON           42.04N 113.15W
04/07/2018  M53 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1, MOBURG CANYON.

0607 PM     TSTM WND GST     BURLEY AIRPORT          42.54N 113.77W
04/07/2018  M52 MPH          CASSIA             ID   ASOS

            ASOS STATION BYI, BURLEY AIRPORT.

0630 PM     TSTM WND GST     TOM CAT SUMMIT          43.41N 113.63W
04/07/2018  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION ITD77, TOM CAT SUMMIT.

0715 PM     TSTM WND GST     MONIDA PASS             44.53N 112.27W
04/07/2018  M52 MPH          CLARK              ID   MESONET

            MESONET STATION ITDB2, MONIDA PASS.

0723 PM     TSTM WND GST     IDAHO FALLS AIRPORT     43.51N 112.07W
04/07/2018  M51 MPH          BONNEVILLE         ID   ASOS

            ASOS STATION IDA, IDAHO FALLS AIRPORT.

0647 PM     TSTM WND GST     17 W ABERDEEN           42.99N 113.18W
04/07/2018  M50 MPH          POWER              ID   MESONET

            MESONET STATION CYFI1, 17 W ABERDEEN.

0630 PM     TSTM WND GST     I-84 YALE INTERCHANGE   42.52N 113.43W
04/07/2018  M50 MPH          CASSIA             ID   MESONET

            MESONET STATION ITD12, I-84 YALE
            INTERCHANGE.

&&
Local storm report, Apr 8, 12:49 AM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1249 AM MDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HEAVY RAIN       1 NW IDAHO FALLS        43.50N 112.05W
04/08/2018  M1.42 INCH       BONNEVILLE         ID   MESONET

            MESONET STATION ARLIDA, 1 NW IDAHO FALLS.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1215 AM     HEAVY RAIN       TOPAZ GAUGE             42.63N 112.09W
04/08/2018  M1.10 INCH       BANNOCK            ID   MESONET

            MESONET STATION TOPI1, TOPAZ GAUGE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1230 AM     HEAVY RAIN       1 NNE CAREY             43.31N 113.94W
04/08/2018  M0.88 INCH       BLAINE             ID   MESONET

            MESONET STATION CRYCS, 1 NNE CAREY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1225 AM     HEAVY RAIN       3 W TABER               43.32N 112.69W
04/08/2018  M0.53 INCH       BINGHAM            ID   MESONET

            MESONET STATION ARLTAB, 3 W TABER. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1221 AM     HEAVY RAIN       BULL CANYON             42.37N 112.71W
04/08/2018  M0.53 INCH       POWER              ID   MESONET

            MESONET STATION DPKI1, BULL CANYON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1154 PM     HEAVY RAIN       1 SW ISLAND PARK        44.42N 111.38W
04/07/2018  M0.51 INCH       FREMONT            ID   MESONET

            MESONET STATION IPFI1, 1 SW ISLAND PARK. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&
Special weather statement, Apr 8, 2:19 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
219 AM MDT Sun Apr 8 2018

IDZ018-031-082100-
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum,
and Bellevue
219 AM MDT Sun Apr 8 2018

...Accumulating snow may lead to hazardous travel through this
evening across Galena Pass and Banner Summit..

Additional bands of snow showers today may lead to periods of
slick road conditions through this evening. Those traveling
should be prepared to slow down due to accumulating snow of 3 to 5
inches. Snow amounts up to a foot are forecast above 8000 ft.

IDZ019-082100-
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
219 AM MDT Sun Apr 8 2018

...Accumulating snow may lead to hazardous travel this afternoon
and evening across Pine Creek Pass and in the Teton Valley...

A lingering stationary front over the region is expected to bring
a few bands of snow showers across the Teton Valley and Island
Park region today. The heaviest snow bands are forecast mid to
late afternoon and push southward through the evening. At the same
time, wind speeds will be at their strongest and may provide
blowing snow. This will reduce visibilities in heavy snow. Those
traveling, especially across Pine Creek Pass should slow down due
these hazardous weather conditions. At least 4 inches of
accumulating snow is forecast through tomorrow morning on the
pass. Anywhere from a trace to 3 inches is forecast on valley
floors with up to 10 inches above 8000 ft.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:07 PM MDTTornado WarningPIHBingham, Bonneville, Butte23 min
Apr 7, 6:30 PM MDTTornado WarningPIHBingham, Bonneville30 min
Apr 7, 6:50 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison40 min
Apr 7, 7:26 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton20 min
Apr 7, 7:32 PM MDTSpecial Weather StatementPIHBannock, Caribou, Franklin, Oneida58 min
Apr 7, 7:48 PM MDTSpecial Weather StatementPIHMadison, Teton42 min
Apr 7, 9:12 PM MDTSpecial Weather StatementPIHBear Lake18 min
Apr 8, 2:08 AM MDTAreal Flood WarningPIHClark18 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.